- About this Journal ·
- Abstracting and Indexing ·
- Aims and Scope ·
- Annual Issues ·
- Article Processing Charges ·
- Articles in Press ·
- Author Guidelines ·
- Bibliographic Information ·
- Citations to this Journal ·
- Contact Information ·
- Editorial Board ·
- Editorial Workflow ·
- Free eTOC Alerts ·
- Publication Ethics ·
- Reviewers Acknowledgment ·
- Submit a Manuscript ·
- Subscription Information ·
- Table of Contents
Journal of Applied Mathematics
Volume 2012 (2012), Article ID 171205, 8 pages
Lie and Riccati Linearization of a Class of Liénard Type Equations
1Department of Mathematics, Eastern University, Chenkalady 30350, Sri Lanka
2International Institute for Symmetry Analysis and Mathematical Modelling, Department of Mathematical Sciences, North-West University, Mafikeng Campus, Private Bag X 2046, Mmabatho 2735, South Africa
3Centre for Differential Equations, Continuum Mechanics and Applications, School of Computational and Applied Mathematics, University of the Witwatersrand, Wits 2050, South Africa
Received 29 August 2012; Accepted 8 November 2012
Academic Editor: Asghar Qadir
Copyright © 2012 A. G. Johnpillai et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
We construct a linearizing Riccati transformation by using an ansatz and a linearizing point transformation utilizing the Lie point symmetry generators for a three-parameter class of Liénard type nonlinear second-order ordinary differential equations. Since the class of equations also admits an eight-parameter Lie group of point transformations, we utilize the Lie-Tresse linearization theorem to obtain linearizing point transformations as well. The linearizing transformations are used to transform the underlying class of equations to linear third- and second-order ordinary differential equations, respectively. The general solution of this class of equations can then easily be obtained by integrating the linearized equations resulting from both of the linearization approaches. A comparison of the results deduced in this paper is made with the ones obtained by utilizing an approach of mapping the class of equations by a complex point transformation into the free particle equation. Moreover, we utilize the linearizing Riccati transformation to extend the underlying class of equations, and the Lie-Tresse linearization theorem is also used to verify the conditions of linearizability of this new class of equations.
A three-parameter class of Liénard type nonlinear second-order ordinary differential equations (ODEs) of the form where , and so on with , and arbitrary constants, has been a subject of great interest as the equations belonging to this class are widely applied in nonlinear oscillations.
A particular class of (1.1), when , was studied in  for the exact solutions using the Lie symmetry group method. For , the authors in  have obtained the general solution of (1.1) indirectly through the use of nonlocal transformations associated with the modified Prelle-Singer method given in . In , Bluman et al. investigated the class of (1.1) and have obtained the general solution of (1.1) by mapping (1.1) to the free particle equation by an explicit complex point transformation by utilizing the symmetry properties of the determining equations leading to the transformation.
In this paper, we revisit (1.1) from the viewpoint of linearization and derive the general solution of the class of (1.1) in a simpler manner than given previously. In particular, we construct a linearizing Riccati transformation of (1.1) by using an ansatz and a linearizing point transformations utilizing the Lie point symmetries admitted by (1.1) to transform the underlying equation to linear ones and hence obtain the general solution of (1.1) by integrating the linearized equations arising in both cases. We show that the general solutions obtained by the linearization of (1.1) by these two approaches coincide with the results obtained by Bluman et al. in  for certain nonzero constants. However, our approach is much simpler. Furthermore, we also make use of the linearizing Riccati transformation to extend the underlying class of Liénard type equations and then the Lie-Tresse linearization theorem is utilized to determine the conditions under which this new class of equations is linearizable.
The outline of the paper is as follows. In Section 2, we present a Riccati transformation which linearizes (1.1) to a linear third-order equation and the use of the conditions of Lie-Tresse (see, e.g., Mahomed  and the references therein) for the linearization by point transformation of the class of (1.1) to a linear equation as well. We also show how one can utilize these linearizing transformations arising in the two approaches to construct exact general solutions to (1.1). We provide, in Section 3, extension of the class of (1.1) and the conditions that determine linearizability of this new class of equations by Lie point transformations. Finally, in Section 4, concluding remarks are made.
2. Linearization and General Solution of (1.1)
In this section, we consider the linearizability of (1.1), firstly by finding a Riccati transformation and then by deriving a point transformation by the Lie-Tresse theorem. We derive the Riccati transformation by using an ansatz. We then also use the invariant criteria of Lie-Tresse  to obtain the linearizing point transformations. The general solution of (1.1) is easily constructed making use of these linearizing transformations.
2.1. Linearization by an Ansatz Method
We use the following ansatz of the form: where , to linearize (1.1). Using (2.1), substituting for and the derivatives and into (1.1), we find that . Hence, we find that the transformation transforms (1.1) into the following linear third-order ODE: Now letting , (2.2) becomes a linear second-order ODE: The characteristic equation of (2.3) has roots given by Therefore, there arise three cases. It should be mentioned that our analysis of (1.1) is thus much simpler than that of .
Case 1 (). In this case, the general solution of (2.3) is given by where and are arbitrary constants. Thus, the general solution of (2.2) takes the form where is a constant of integration. Hence, the general solution of (1.1) using (2.1) yields where denotes . Note that not all the constants are arbitrary and only two are.
Case 2 (). Here we obtain the following general solution to (1.1) given by: where , and are arbitrary constants of which only any two are arbitrary.
Case 3 (). The solution of (2.3) in this case is given by where and are arbitrary constants. Hence, the general solution of (1.1) is given by where denotes , and is an arbitrary constant. The same remark as in Case 1 applies regarding the constants.
Remark 2.1. In the general solution (2.7) in Case 1, where , by setting ,, and if , we obtain the general solution given in  for this case. In the same manner, in the general solution (2.8) in Case 2, where , letting and if , we derive the general solution corresponding to this case given in .
2.2. Linearization by Lie-Tresse Method
Here we consider the linearizability of (1.1) with by point transformation utilizing the Lie-Tresse result. Equation (1.1) has the maximal eight-dimensional Lie algebra. Moreover, one can readily verify that the linearizing conditions 4 and 5 as given in [5, Theorem 8] are satisfied. The two noncommuting symmetry generators are By condition 9 in [5, Theorem 8], we find the linearizing transformation that will reduce and to their canonical form: Thus, by solving the system of partial differential equations (PDEs): which involve some tedious calculations, we obtain the following linearizing point transformation: which linearizes (1.1) to the linear second-order ODE: The general solution of (2.15) is given by where and are arbitrary constants. Hence, by using the transformation (2.14), we obtain the following general solution for (1.1) given by where denotes . One can similarly achieve linearization by point transformation for the other cases.
3. Generalization of (1.1)
In this section, we extend the linearizable equation (1.1). That is, we obtain a bigger class of nonlinear second-order ODEs than (1.1) which is linearizable by a Riccati transformation to a class of linear variable coefficient third-order ODEs. We also determine the conditions of linearizability of this new class of nonlinear second-order ODEs using the Lie-Tresse linearization theorem.
3.1. Extension of (1.1) by Riccati Transformation
Let be the general linearized form of the class of linear variable coefficient third-order ODEs. By the Riccati transformation where , we obtain Then, we deduce from (3.3), , and as follows: Substituting (3.3)-(3.4) into (3.1), we get the following nonlinear second-order ODE: Thus, the extended form of (1.1) is the class of (3.5) which is linearizable by the Riccati transformation (3.2) to (3.1).
3.2. Linearization of (3.5) by Lie-Tresse Theorem
If (3.5) is linearizable by Lie point transformations, then we must have by the linearizing condition 4 in [5, Theorem 8]. Therefore, with , (3.5) takes the following form: where where denotes . One can readily verify that the coefficients and in (3.7) satisfy the system of PDEs in condition 5 in [5, Theorem 8]. Hence by the Lie-Tresse linearization Theorem 8 in , the class of (3.6) is linearizable by Lie point transformations.
4. Concluding Remarks
We revisited the three-parameter class of Liénard type nonlinear ODEs (1.1) from the viewpoint of straightforward linearization to obtain in an easier fashion the explicit general solutions for this class. For (1.1), we found a linearizing Riccati transformation by using an ansatz and a linearizing point transformation utilizing the Lie point symmetry generators admitted by (1.1). Since the underlying class of (1.1) satisfies the Lie-Tresse linearization theorem, it admits an eight-dimensional Lie algebra. We utilized two symmetries to obtain a linearizing point transformations. In the first approach to the linearization of (1.1) by a Riccati transformation, we transformed (1.1) into a linear third-order ODE, and in the latter case the linearization resulted in reducing (1.1) to a linear second-order ODE. We easily obtained the general solutions of the class of (1.1) by integrating the linearized equations resulting from both of the linearization approaches. A comparison of the results obtained in this paper is made with the ones obtained by using an approach of mapping the class of (1.1) by a complex point transformation into the free particle equation. We have shown that the general solutions of (1.1) obtained in  are equivalent to the general solutions of (1.1) obtained in this paper by utilizing the two linearization approaches. Furthermore, the two approaches to linearization and constructing the general solutions of (1.1), namely, linearization by a Riccati transformation and use of the Lie-Tresse linearization theorem, presented in this paper have not been reported in the earlier literature. Moreover, we have shown how one can make use of the linearizing Riccati transformation to extend the underlying class of Liénard type equations, and thus it is shown that a bigger class than the Liénard system can be linearized by Riccati transformations than given in . By using the Lie-Tresse linearization theorem, we also obtained the conditions for linearization of this new class of equations by Lie point transformations.
The first author A. G. Johnpillia would like to express his sincere thanks and gratitude to the National Science Foundation (NSF), Sri Lanka for an International Travel Grant, and the Organizers of the SDEA2012 Conference, School of Computational and Applied Mathematics, University of the Witwatersrand for their warmest hospitality in attending the Conference successfully.
- F. M. Mahomed and P. G. L. Leach, “The linear symmetries of a nonlinear differential equation,” Quaestiones Mathematicae, vol. 8, no. 3, pp. 241–274, 1985.
- V. K. Chandrasekar, S. N. Pandey, M. Senthilvelan, and M. Lakshmanan, “A simple and unified approach to identify integrable nonlinear oscillators and systems,” Journal of Mathematical Physics, vol. 47, no. 2, Article ID 023508, p. 37, 2006.
- M. J. Prelle and M. F. Singer, “Elementary first integrals of differential equations,” Transactions of the American Mathematical Society, vol. 279, no. 1, pp. 215–229, 1983.
- G. Bluman, A. F. Cheviakov, and M. Senthilvelan, “Solution and asymptotic/blow-up behaviour of a class of nonlinear dissipative systems,” Journal of Mathematical Analysis and Applications, vol. 339, no. 2, pp. 1199–1209, 2008.
- F. M. Mahomed, “Symmetry group classification of ordinary differential equations: survey of some results,” Mathematical Methods in the Applied Sciences, vol. 30, no. 16, pp. 1995–2012, 2007.